Probiotcs can Prevent C. Diff Diarrhea (Article)

Doctors have recently begun to see an increase in an unusual cause of diarrhea in children caused by a bacterial germ called Clostridium Difficille, also known as C. diff.  . In the past, C. diff was often seen in the elderly who were staying in hospitals or long-term care facilities, but recent studies show that the disease affects younger children with increasing frequency. The infection is typically contracted after a child  receives an antibiotic treatment at a health care facility. Illness with C. diff. may typically appears days or weeks later. The antibiotics used in the treatment of many childhood maladies such as ear infections, seems to inadvertently kill off a much of the healthy bacteria in the colon, allowing, C. diff bacteria to take hold in the colon and multiply rapidly. Symptoms range from diarrhea to life-threatening inflammation of the colon, known as colitis. Unfortunately, the infection affects over half a million people every year, and is becoming increasingly difficult health problem to treat.

Thankfully, many doctors have started to take preventative actions against C. diff as awareness about its risks become more widespread.  Recent studies have found that a course of probiotics (a supplement containing healthy gut bacteria) prescribed to healthy children before and while taking antibiotics reduces the incidence of C. diff related illness by as much as 66%. Probiotic treatments are relatively inexpensive and readily available without prescription, and have proven to be extremely effective at reducing the side effects of antibiotics. Since C. diff infections can extend hospital stays by as long as 21 days and may add almost $100,000 in treatment cost, probiotics are invaluable weapons against the disease. Though other treatments to prevent C. diff are being developed such as the antibody therapies, probiotics are by far the easiest and most affordable way to prevent C. diff.

Parents can gladly embrace this as a golden opportunity.  Since antibiotics are often prescribed to our children with great results, but it’s very important to be aware of the risks associated with their use. Ask your doctor about the risks specific to the antibiotic your child may need to take  and see if probiotics can offer a preventative course of action.  Probiotics offer a low-risk way to protect your child, improving their health in a very “natural” way.

Your comments are welcome.  To leave a comment, visit www.docsmo.com.  While your there, feel free to explore literally hundreds of articles and posts about interesting topics that affect your child’s health and well being. Until next time.

 

Smo Notes:

  1. http://www.healthychildren.org/English/health-issues/conditions/abdominal/pages/Clostridium-difficile.aspx?nfstatus=401&nftoken=00000000-0000-0000-0000-000000000000&nfstatusdescription=ERROR%3a+No+local+token
  2. http://www.mayoclinic.com/health/c-difficile/DS00736

 

1 Comment

  1. DocSmo says:

    Christina Gosling Yes! We have gotten bad diarrhea each time followed by horrific diaper rash with blistering and open wounds! We started the probiotics too late, but I will ask about them earlier next time.

Leave a Reply

Your email address will not be published. Required fields are marked *